News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Very long term use of Paroxetin


 Anonymous - Sat Feb 07, 2004 3:59 am

Hi,
I want to know if someone has information about very long term use of paroxetin (36 months).
Thank you in advance.
 Dr. Tamer Fouad - Mon Feb 09, 2004 7:07 pm

User avatar Currently there doesnt seem to be enough information on the effects of long term use of paroxiten (Paxil).

There have been reports of some abnormal movements resulting from SSRIs; e.g., muscle twitches or stiffness. In theory, long-term use of these agents might--I emphasize might--predispose some individuals to such abnormal movements. But this theoretical risk, in my opinion, must be weighed against the debilitating effects of severe (major) depression--which has a 15% mortality rate. Of course, there are other classes of antidepressants that have been around much longer, and which do not seem to pose these theoretical risks--i.e., tricyclic antidepressants. But these are also much more potentially toxic than the SSRIs, and have their own side effects.

Having said that, it must be conceded that we do not yet know the long-term effects of Paxil or related agents (called SSRIs, and include Prozac and Zoloft), if by long-term, you mean, "after 10 or more years of use." These agents are still too "new" to generate that kind of data. So far as I am aware, there are no convincing studies showing any serious long-term effects from the chronic use of Prozac, which is a closely related medication used since about 1988. So, all in all, I think the risks of taking Paxil indefinitely are probably quite small, but the jury is still out.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here